Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 24, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at May 12, 2000, 4:24 AM EDT for Shiawassee County, Michigan. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2000, 4:24 AM EDT (08:24 UTC)
- Expired
- May 12, 2000, 4:45 AM EDT
- In force
- 21 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Shiawassee County, MI
The radar
The Detroit radar (KDTX), 62 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 2:30 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1303 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 631 m²/s²
- 0-3 km storm-relative helicity
- 958 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
463 WUUS53 KDTX 120824 SVRDTX MIC155-120845- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 424 AM EDT FRI MAY 12 2000 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHIAWASSEE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 445 AM EDT * AT 421 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CORUNNA...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DURAND...JUDDVILLE...LENNON AT 435 AM EDT THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. MANN JZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:40 AM EDT, 44 minutes earlier.
Area forecast discussion, May 12, 3:40 AM EDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 340 AM EDT FRI MAY 12 2000 MAIN FORECAST CONCERNS THIS PERIOD REVOLVE AROUND MCS FOR THIS MORNING...THEN STORMS ALONG AND AHEAD OF COLD FRONT LATER THIS AFTERNOON AND THIS EVENING. FOR THIS MORNING...WARM FRONT LIFTS INTO NORTHERN CWA...WITH A NORTHWEST TO SOUTHEAST POSITION. THE THICKNESS PATTERN ALONG WITH THE POSITION OF THE WARM FRONT SUGGESTS THE MCS CROSSING WESTERN LOWER WILL CROSS MOST OF CWA THIS MORNING...ALONG TONGUE OF 700 MB THETA E ADVECTION SEEN IN ETA. WITH AREA POSSIBLY TAKING A SOUTHEAST TURN ACROSS FORECAST AREA. ONCE THE WARM FRONT LIFTS NORTH THIS AFTERNOON...PARTIAL CLEARING TREND WITH GOOD WAA SOUTH OF FRONT. CURRENT DEWPOINTS ON SURFACE ANALYSIS IN REGION WHERE AIR WILL BE ADVECTING FROM ARE RUNNING 65 TO 70 RANGE...WITH TEMPERATURES STILL IN THE MID 70S AT 4Z THERE. THEREFORE THE HIGHEST CAPES...AND LOWER LIS WILL BE IN SOUTHERN COUNTIES. TEMPERATURES THIS AFTERNOON WILL BE TRICKY GIVEN PRECIPITATION ACROSS CWA THIS MORNING TO HINDER WARMING SOMEWHAT...AND THE STRENGTH OF THE WAA TO BRING UP THE READINGS IN THE AFTERNOON. FWC'S LOOK REASONABLE...BUT WILL TEMPER THEM DOWN SOMEWHAT TO ACCOUNT FOR MORNING COOLING RAIN. BETTER DYNAMICS THIS AFTERNOON SHIFT TO THE SOUTHEAST OF THE FORECAST LATE THIS EVENING AS 850 JET SLIDES EAST AND STRENGTHENS. ETA PRESSURE PATTERN SHOWS KINK IN ISOBAR PATTERN OUT AHEAD OF SURFACE COLD FRONT...INDICATIVE OF A LINE OF CONVECTION. THIS LINE IS IN THE REGION OF BEST 700 MB LIFT...AND 850 TO 700 THETA E ADVECTION. AGAIN THIS AREA IS BEST TO THE SOUTHEAST OF FORECAST AT 6Z. HENCE...BEST CONVECTION IN CWA EXPECTED TO BE THIS AFTERNOON INTO EARLY EVENING IN SOUTHERN COUNTIES. STILL SOME SURFACE BASED INSTABILITY LEFT OVER FOR THE COLD FRONT ITSELF WHICH CROSSES CWA IN 05 TO 09Z TIMEFRAME. WILL TAPER OFF CONVECTION INTO OVERNIGHT FORECAST. SHORT WAVE ENERGY AND UPPER JET PASSING EAST ACROSS LOWER SATURDAY...WILL BE ENOUGH TO SUPPORT CLOUD PRODUCTION...ALTHOUGH SUPPORT IS MINIMAL FOR PRECIPITATION. .DTX...SVR WATCH 268 IN EFFECT THROUGH 12Z ALL SOUTHEAST LOWER. STRUBLE ***THE NWS IN MICHIGAN IS CONDUCTING A SURVEY TO LEARN MORE ABOUT HOW OUR CUSTOMERS USE THE AREA FORECAST DISCUSSION (AFD). PLEASE COMPLETE THIS SHORT SURVEY AT WWW.CRH.NOAA.GOV/DTX/AFD_SURVEY.HTM (ALL LOWER CASE). THE FEEDBACK WE RECEIVE WILL HELP US PROVIDE A BETTER PRODUCT FOR YOU. IF YOU HAVE QUESTIONS OR IF YOU NEED A PAPER VERSION OF THE SURVEY...CONTACT DICK WAGENMAKER AT 248 625 3309...EXTENSION 766. THANK YOU FOR YOUR PARTICIPATION.***
In the hours before
Special weather statement, May 12, 12:15 AM EDT, 4 hours 9 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-121200- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN...CORRECTED NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1215 AM EDT FRI MAY 12 2000 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF SOUTHEAST MICHIGAN...AND A CHANCE THAT THESE COULD BECOME SEVERE DURING THE PRE DAWN HOURS THIS FRIDAY MORNING. THIS ACTIVITY WILL LIKELY DEVELOP BETWEEN 3 AM AND 6 AM FRIDAY MORNING...AND SPOTTER ACTIVATION MAY BE REQUIRED DURING THIS TIME. THE PRIMARY THREAT FROM THIS EVENT WILL BE HAIL...TO QUARTER SIZE...WITH WIND GUSTS TO 60 MPH ALSO POSSIBLE. IN ADDITION...THESE THUNDERSTORMS COULD PRODUCE PERIODS OF HEAVY RAIN. ANY THUNDERSTORMS THAT DO DEVELOP WILL MOVE EAST AT 35 MPH. A THUNDERSTORM COMPLEX IS EVOLVING THIS MORNING ACROSS SOUTHERN WISCONSIN. THIS SYSTEM IS EXPECTED TO TRACK ACROSS SOUTHEAST LOWER MICHIGAN DURING THE EARLY MORNING HOURS. ALTHOUGH ALL OF SOUTHEAST LOWER MICHIGAN IS SUSCEPTIBLE TO SEVERE WEATHER...THE GREATEST THREAT WILL BE NORTH OF I 96...TiO INCLUDE BRIGHTON...FARMINGTON HILLS...ROSEVILLE AND POINTS NORTH. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR THE VERY LATEST WEATHER INFORMATION. OKEEFE
Special weather statement, May 12, 2:40 AM EDT, 1 hour 44 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-121200- SPECIAL WEATHER STAEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 240 AM EDT FRI MAY 12 2000 ...SEVERE THUNDERSTORM WATCH WATCH 268 IN EFFECT FOR ALL OF SOUTHEAST MICHIGAN THROUGH 8 AM EDT... DISPATCHERS...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF SOUTHEAST MICHIGAN EFFECTIVE UNTIL 8 AM. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE STORMS IN AND CLOSE TO THE WATCH AREA...WITH HAIL OF DIME SIZE OR LARGER AND WINDS OF 58 MPH OR GREATER. THE WATCH COVERS THE FOLLOWING COUNTIES IN SOUTHEAST MICHIGAN... LENAWEE LIVINGSTON MACOMB MONROE OAKLAND ST. CLAIR WASHTENAW WAYNE BAY GENESEE HURON LAPEER MIDLAND SAGINAW SANILAC SHIAWASSEE TUSCOLA THIS INCLUDES THE COMMUNITIES AND SURROUNDING AREAS OF MIDLAND...BAY CITY...SAGINAW...BAD AXE...FLINT...PORT HURON...DETROIT...ANN ARBOR...AND MONROE. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE WEATHER MAY OCCUR. PERSONS ACROSS SOUTHEAST MICHIGAN SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS. IF THUNDERSTORMS MOVE NEARBY OR OVERHEAD...BE SURE TO MOVE INSIDE IF YOU ARE OUTSIDE. WHILE INDOORS...STAY AWAY FORM WINDOWS. STAY TUNED TO THIS STATION FOR LATER INFORMATION ON THE POSSIBILITY 4OF SEVERE WEATHER IN SOUTHEAST MICHIGAN. STRUBLE
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 4:58 PM EDT | Severe Thunderstorm Warning | DTX | Bay, Midland | 47 min |
| May 12, 5:44 PM EDT | Severe Thunderstorm Warning | DTX | Bay | 31 min |
| May 12, 5:59 PM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 31 min |
| May 12, 6:08 PM EDT | Tornado Warning | DTX | Tuscola | 37 min |
| May 12, 6:16 PM EDT | Tornado Warning | DTX | Huron | 59 min |
| May 12, 7:14 PM EDT | Tornado Warning | DTX | Huron | 46 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.